Thunderstorm Wind, Greenbrier
- When
- May 21, 7:00 PM EST
- Where
- Greenbrier County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -80.433
Severe thunderstorms from a dissipating MCS produced hail up to the size of pennies and damaging winds that downed numerous trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms from a dissipating MCS produced hail up to the size of pennies and damaging winds that downed numerous trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 5:55 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 655 PM EDT FRI MAY 21 2004 .SHORT TERM... HAVE UPDATED THE FORECAST TO CANCEL SEVERE TSTM WATCH 233...AND ISSUE A NEW SEVERE TSTM WATCH 241 FOR BATH AND GREENBRIER COUNTIES UNTIL 1100 PM. BOWING MCS MOVG INTO NW WV MAY MAKE IT ACROSS THE STATE TOWARD 1100 PM. OTHER THAN ADJUSTMENTS TO WEATHER...NO OTHER CHANGES. ***PREVIOUS DISCUSSION*** RADAR SHOWING CONVECTION ALONG REMNANT TAIL OF MCS SLOWLY MOVING INTO THE NW PART OF THE CWA ATTM. INSTAB SUPPORTS AXIS OF BEST COVERAGE SHIFTING SE INTO ERN PORTIONS OF THE WATCH WHERE CAPES OF 3-4K PERSIST. HOWEVER GIVEN LACK OF CONVERGENCE OUT E ATTM IFFY AS TO SVR EXTENT ONCE AREA CROSSES IN WEAK DOWNSLOPE THRU EARLY THIS EVENING. THUS WILL ADD IN HIGH POPS ACROSS WATCH AREA EARLY THIS EVENING AND INCLUDE A SMALL CHC S OF THE ORGANIZED TSRA FOR ISOLD COVERAGE SIMILAR TO THE GFS SOLN. LOWS GNRLY SIMILAR TO THE PAST FEW NIGHTS WITH PATCHY FOG AROUND AND TEMPS MAINLY IN THE UPR 50S TO MID IF NOT UPPER 60S. RIDGE STRENGTHENS SOME SAT IN WAKE OF CONVECTION WITH LITTLE FOCUS OUTSIDE OROGRAPHICS. THINK CAP MAY PREVENT DEVELOPMENT TIL LATE BUT STILL ENOUGH INSTAB AND LOW LEVEL RH TO POP SOME ISOLD COVERAGE ESPCLY NW NC RIDGES GIVEN WEAK RH CONVERGENCE. THEREFORE PLAN TO INCREASE POPS SLIGHTLY ALTHO ERN ZONES MAY GO DRY PENDING LOCATION OF LEE TROF WHICH MAY BE TOO FAR E. OTRW LITTLE CHANGE WITH MOSTLY TO PARTLY SUNNY SKIES AND TEMPS AGAIN PUSHING 90 E...WITH GNRLY 80S ELSW EXCEPT UPR 70S SE WVA. && .LONG TERM... SATURDAY NIGHT THROUGH SUNDAY NIGHT. LOW LEVEL CONTINUES TO WARM SO WILL KEEP AFTERNOON TEMPERATURES ON THE TOASTY SIDE...AND WITH JUICY DEW POINTS WILL KEEP LOWS ON THE MILD SIDE AS WELL. SUNDAY MESOETA FORECAST SOUNDINGS SUGGEST DIURNAL CONVECTION POSSIBLE FROM AROUND NOON ON WITH 1100-1500 J/KG SURFACE BASED CAPE. WITH ALL THE UPPER LEVEL SUPPORT SHUNTED TO OUR NORTH...WILL CONTINUE WITH ONLY ISOLATED SHOWERS/THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON INTO THE VERY EARLY EVENING. MONDAY THROUGH THURSDAY. NORTHERN JET SINKS SLOWLY SOUTH AGAIN BRINGING THE POTENTIAL FOR IMPULSES TO SKIRT THE NORTHERN HALF OF THE AREA AND THUS BRINGING BETTER CHANCES OF CONVECTION. BY WED THE PATTERN MAKES A SIGNIFICANT CHANGE WITH AN NEGATIVELY TILTED LONGWAVE TROUGH SETTING UP OVER THE REGION WITH AN ASSOCIATED SURFACE COLD FRONT PUSHING SOUTH ACROSS THE AREA. MODELS VARY BY ABOUT 12 HOURS ON THE TIMING...THE CANADIAN HAVING A TUESDAY NIGHT SOLUTION WITH THE GFS AIMING MORE FOR WEDNESDAY. WILL FAVOR THE SLOWER GFS SOLUTION AS MORE TIMES THAN NOT THE SLOWER SOLUTION IN THE LONG TERM TENDS TO BE THE WINNER...OR ITSELF A BIT TOO FAST. GOOD SUBSIDENCE BEHIND THIS SYSTEM ALONG WITH SURFACE HIGH PRESSURE BUILDING IN SHOULD YIELD FAIRLY RAPID DECREASE IN CLOUDS AND A DRY THURSDAY. ZONAL TO SOUTHWEST FLOW ALOFT RETURNS TO THE AREA BY FRIDAY WITH THE POTENTIAL FOR WEAK SHORTWAVE TROUGHS ZIPPING THROUGH THE MAIN FLOW ACROSS THE REGION. TIMING OF THESE FEATURES BY THE MODELS...ESPECIALLY BY DAY 7...IS NOT THAT GREAT...AND THE ONE THE GFS IS DEPICTING BY THAT TIME PERIOD SUGGESTS MOST OF ITS ENERGY WILL STAY SOUTH OF THE AREA. AS SUCH...WILL KEEP THE FORECAST PRECIPITATION FREE FROM THURSDAY ONWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT FRI MAY 21 2004 VAZ020-WVZ045-221000- BATH-GREENBRIER- 743 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY ANOTHER LARGE AREA OF THUNDERSTORMS WILL MOVE INTO BATH AND GREENBRIER COUNTIES LATER THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS...PRIMARILY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-221000- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY- PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH- STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-YADKIN- 743 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL TIMBERLAKE 37.32N 79.25W
05/21/2004 0.75 INCH CAMPBELL VA BROADCAST MEDIA
0405 PM TSTM WND DMG BEDFORD CITY 37.34N 79.52W
05/21/2004 BEDFORD VA AMATEUR RADIO
TREE DOWN ACROSS ROAD.
&&
BSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI MAY 21 2004 VAZ023-034-045-212216- BEDFORD VA-BOTETOURT VA-CAMPBELL VA- 439 PM EDT FRI MAY 21 2004 THUNDERSTORMS CONTAINING EXTREMELY HEAVY RAIN...AND POSSIBLY LARGE HAIL AND STRONG DAMAGING WINDS...WILL MOVE OUT OF BEDFORD... BOTETOURT...AND CAMPBELL COUNTY BEFORE 600 PM EDT. HOWEVER...FLOODING AND FLASH FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE UNTIL EARLY EVENING DUE TO POTENTIAL EXCESSIVE RUNOFF FROM THE RAINS. ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POSSIBLE THROUGH EARLY TRHIS EVENING. VAZ022-033-043-044-046-058-059-212216- APPOMATTOX VA-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA- PITTSYLVANIA VA-ROANOKE VA- 439 PM EDT FRI MAY 21 2004 A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS WILL DRIFT SOUTH OR SOUTHEAST AT 10 TO 20 MPH THROUGH MUCH OF SOUTH CENTRAL VIRGINIA FOR THE REST OF THE AFTERNOON INTO THIS EVENING. LARGE HAIL...STRONG DAMAGING WINDS...AND TORRENTIAL RAINFALL WHICH MAY RESULT IN FLASH FLOODING OF SMALL STREAMS AND CREEKS CAN BE EXPECTED. ALL INTERESTS IN THIS AREA SHOULD MONITOR RADIO AND TELEVISION BROADCASTS FOR THE LATEST WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE...AND SHOULD AVOID TRAVEL IF AT ALL POASSIBLE THROUGH MID EVENING. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 N GALA 37.76N 79.82W
05/21/2004 1.75 INCH BOTETOURT VA PUBLIC
&&
BSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S LYNCHBURG AIRPORT 37.30N 79.20W
05/21/2004 CAMPBELL VA TRAINED SPOTTER
TREE DOWN.
&&
BSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 4 SSE MONETA 37.13N 79.61W
05/21/2004 0.88 INCH BEDFORD VA TRAINED SPOTTER
&&
JHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 622 PM EDT FRI MAY 21 2004 VAZ018>020-022>024-033>035-043>047-058-059-212313- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-CRAIG VA- FRANKLIN VA-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROANOKE VA- ROCKBRIDGE VA- 622 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH 233 HAS BEEN CANCELED. THE AREA OF SHOWERS AND THUNDERSTORMS ACROSS PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES HAVE WEAKENED AND ARE BELOW SEVERE LIMITS. THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS THE AREA. THESE STORMS WILL CONTINUE TO MOVE SOUTH AT 15 MPH. LOCALLY HEAVY RAIN IS POSSIBLE. 07
The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5398519, 5398520.